Tennessee, 2009Flash Flood in Tennessee, September 24 to 25, 2009
September 24 to 25, 2009 · NWS MRX · 1 event in 1 county or zone
A nearly stationary frontal boundary across the Tennessee valley provided the necessary lift and instability for showers and thunderstorms to develop across the area. Several areas of thunderstorms continued to train over northeast Tennessee, resulting in flash flooding across portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary across the Tennessee valley provided the necessary lift and instability for showers and thunderstorms to develop across the area. Several areas of thunderstorms continued to train over northeast Tennessee, resulting in flash flooding across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 24, 7:50 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 24, 7:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT THU SEP 24 2009
.DISCUSSION...VERY MOIST AIRMASS FOR LATE SEPTEMBER WITH DEWPOINTS
IN THE UPPER 60S TO LOWER 70S OVER MOST LOCATIONS. AIRMASS REMAINS
MARGINALLY UNSTABLE WITH CAPES BETWEEN 500-1000 J/KG. VERY MOIST AND
MARGINAL INSTABILITY WILL REMAIN MOST OF THE NIGHT. WILL MAINTAIN A
20-30 PERCENT POPS FOR THE REST OF THE NIGHT. MAIN CONCERN WITH
THESE SHOWERS-THUNDERSTORMS WILL BE VERY HEAVY RAIN. WILL NEED TO
WATCH FOR ANY TRAINING OF CELLS OVERNIGHT WITH LOCALLIZED HEAVY
RAINFALL POSSIBLE GIVEN PWS (FROM BNA SOUNDINGS) AT 2.2 INCHES...
WHICH TROPICAL LIKE.
HAVE UPPED LOWS ACROSS THE NORTHERN HALF OF THE FORECAST AREA BY A
DEGREE OR SO. HAVE ALSO ADDED PATCHY DENSE FOG GIVEN THE VERY MOIST
ENVIRONMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 85 71 78 63 / 20 40 50 90 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 84 70 76 62 / 20 40 50 90 60
OAK RIDGE, TN 71 84 70 76 62 / 20 40 50 90 50
TRI CITIES AIRPORT, TN 65 83 63 74 55 / 20 40 50 90 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DH
Hazardous weather outlook, Sep 24, 2:52 AM EST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU SEP 24 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT THU SEP 24 2009 /252 AM CDT THU SEP 24 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THE SOUTH CHICKAMAUGA CREEK NEAR CHATTANOOGA HAD FALLEN BELOW THE
FLOOD STAGE OVERNIGHT...AND CONDITIONS CONTINUED TO IMPROVE AFTER
THE RECENT HEAVY RAINS.
THUS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PATCHY AREAS OF DENSE FOG MAY DEVELOP LATE THURSDAY NIGHT AND
LINGER INTO FRIDAY MORNING...REDUCING VISIBILITIES TO BETWEEN ZERO
AND ONE HALF MILE.
SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY NIGHT INTO SATURDAY
NIGHT...AS A COLD FRONT APPROACHES. AT THIS TIME...ONLY ISOLATED
STRONG TO SEVERE STORMS ARE EXPECTED...WITH STRONG AND GUSTY WINDS
THE MAIN THREAT. HOWEVER...THESE SHOWERS AND STORMS MAY PRODUCE A
FEW AREAS OF 1 TO 2 INCHES OF RAINFALL. MOTORISTS MAY NEED TO BE
ALERT FOR PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF LOW
LYING AREAS AGAIN THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED...UNLESS THE THREAT OF
STRONG TO SEVERE STORMS INCREASES FRIDAY NIGHT INTO SATURDAY NIGHT.
TG
Flash Flood, Sullivan
- When
- September 24, 10:20 PM EST to September 25, 12:30 AM EST
- Where
- Sullivan County, 2.22 mi W of Bristol to 1.33 mi N of Bristol
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.585, -82.219
Flash flooding was occurring with several inches of water flooding across Highway 11 east in Bristol, Tennessee.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, September 24 to 26, 200911 events
- Flash Flooding in Virginia, September 24 to 25, 20093 events
- Waterspout in South Atlantic Coastal Waters, September 24, 20091 event
- Tornado in Nebraska, September 24, 2009EF0 · 1 event
- Heavy Rain in Kentucky, September 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198119.